Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 321, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2001, 5:20 PM CDT for Barton County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 9, 2001, 5:20 PM CDT (22:20 UTC)
- Expired
- Oct 9, 2001, 6:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barton County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 5:24 PM CDT | Hail 2.5 | Shaffer, KS | |
| Oct 9, 5:39 PM CDT | Hail 1 | Albert, KS | |
| Oct 9, 5:40 PM CDT | Hail 1.75 | Albert, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 3:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
272 WUUS53 KICT 092220 SVRICT KSC009-092315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 520 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN KANSAS * UNTIL 615 PM CDT. * AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ALBERT...OR ABOUT 11 MILES NORTHWEST OF GREAT BEND...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HOISINGTON AROUND 530 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 615 PM CDT. LAT...LON 3847 9914 3833 9899 3829 9851 3869 9875 /FRANK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 4:00 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Oct 9, 4:00 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT TUE OCT 9 2001 MAIN FCST PROBLEMS CENTER ON THE COLD FRONT MOVG THROUGH TONIGHT/EARLY WEDNESDAY. NO SIGNIFICANT MODEL DIFFERENCES NOTED THROUGH 48 HRS. DID PREFER THE ETA/AVN SURFACE DEPICTION OF A SECONDARY LOW FORMING...BACK TO THE SW OF THE PRIMARY LOW THIS EVENING...NEAR THE TRIPLE PT OVER SWRN KS. INITIAL ROUND OF ELEVATED CONVECTION ASSOCIATED WITH A WEAK SHORTWAVE SHOULD BE MNLY OVER OUR ERN ZONES BY 00Z, BASED ON MOVEMENT OF THE WAVE. THREAT FOR SFC-BASED SVR STORMS WL EXIST ALONG AND JUST E OF DRYLINE AND NR TRIPLE PT UNTIL ABOUT 03Z THIS EVE...BEFORE CONVECTION TURNS MORE ELEVATED AS LOW LEVEL JET INCREASES. THUS, SFC-BASED STORMS MAY AFFECT OUR WRN COUNTIES OF THE FCST AREA EARLY TONIGHT. HOWEVER, WL MENTION PSBL SVR IN ALL OF CNTRL/S-CNTRL WITH HAIL POTENTIAL ASSOCIATED WITH LOW LVL JET/MID LVL COOLING. FWC/MAV POPS APPEAR TOO LOW IN CNTRL/S-CNTRL WHERE WE WENT WITH 50-60%, BUT MORE REASONABLE IN SERN KS. OTHERWISE, BREEZY SOUTH WINDS SHOULD KEEP LOWS UP IN THE UPR 50S/LWR 60S AHEAD OF THE FROPA PER CURRENT FCST. WL LET WIND ADVSRY EXPIRE AND NOT MENTION FOR THE TONIGHT PERIOD, AS MIXING DECREASES SLIGHTLY TOWARD SUNSET. WL USE MAINLY THE TIMING OF THE 850 COLD FRONT TO FCST THE END OF PCPN ACROSS THE FCST AREA WEDNESDAY. THIS SUGGESTS SLT CHC EARLY IN CNTRL KS, AND GOOD CHC MUCH OF THE DAY IN SERN KS. MARGINAL DOWNSLOPE COMPONENT/PARTLY CLOUDY SKIES MAY OFFSET COOLING SOME, BEHIND THE FRONT IN CNTRL SXNS. CLOUDS/RAIN SHOULD KEEP HIGHS IN 60S IN THE SE. GENERALLY WENT MID-UPR 60S AREAWIDE. WED NIGHT: LOW LVL ANTICYCLONIC FLOW SPREADS EAST INTO THE FCST AREA, AND MAY ALLOW SKIES TO CLEAR. HOWEVER, THERE IS ANOTHER MID LVL THERMAL TROF APPROACHING FROM THE W LATE, AND THUS WL LEAVE PARTLY CLOUDY ATTM. FWC MINS LOOKED REASONABLE SUGGESTING COOLEST READINGS IN CNTRL KS. WL CONT DRY FCST AS COLD FRONT SHOULD BE OUT OF SERN KS. NEXT UPR TROF WL BE DIGGING FROM THE PACIFIC NW TOWARD THE CNTRL ROCKIES THURSDAY. SRLY RETURN FLOW WL BEGIN OVER THE HI PLAINS AHEAD OF THIS FEATURE, HOWEVER THE LOW LVL ANTICYCLONE WL STILL BE OVER ERN KS MUCH OF THE DAY LIMITING MIXING THERE. IN LIGHT OF LIMITING MIXING IN THE EAST, USED A BLEND OF FWC/MAV HIGHS SUGGESTING 65 AT CNU...AND 70 AT RSL/GBD. FOLLOWING A BLEND OF THE ECMWF/UKMET/CANADIAN MODELS FM FRIDAY-MONDAY. THE MRF LOOKED A BIT TOO STRONG WITH THE UPR LOW THAT IT DEVELOPS OVER THE SRN PLAINS FRI INTO SAT. IN ADDITION, THE MRF ENSEMBLES INDICATED SUBSTANTIAL UNCERTAINTY ON THE STRENGTH AND POSITIONING OF THIS TROF AT 00Z SAT. LATEST ETA INDICATES POTENTIAL FOR RAPID MOISTURE RETURN/ELEVATED CONVECTION AHEAD OF THIS DIGGING UPR TROF, BY EARLY FRIDAY MORNING. A PACIFIC COLD FRONT SHOULD PUSH THROUGH FRIDAY WITH A GOOD CHC OF SHWRS/T-STORMS. ANOTHER SHORTWAVE TROF IS PROGGED TO DIG OUT OF SWRN CANADA...REINFORCING THE UPR TROF OVER THE CNTRL/ERN U.S. SUN INTO TUES. A POTENTIALLY STRONGER COLD FRONT...WITH SOME CANADIAN/MARITIME INFLUENCE...SHOULD MOVE THROUGH EARLY SUNDAY. MOISTURE LOOKS MORE LIMITED WITH THIS FRONT/SHORTWAVE AND WL KEEP FCST DRY SUN/MON. EXPECTING SLIGHTLY BLO NORMAL TEMPS SUNDAY INTO MONDAY NIGHT BEHIND THIS FRONT. FINAL DISCUSSION WITH SPECIFIC CCF TEMPS/POPS DUE AT 330 PM CDT. FCSTID = 9 ICT 57 68 46 68 / 60 30 5 0 HUT 56 67 45 69 / 50 30 5 5 EWK 56 67 45 67 / 60 30 5 0 EQA 58 68 46 67 / 60 40 5 0 WLD 59 68 47 67 / 70 40 5 0 RSL 51 65 41 70 / 40 20 5 5 GBD 53 65 43 69 / 40 20 5 5 SLN 55 67 44 69 / 50 20 5 5 MPR 55 67 45 69 / 50 30 5 5 CFV 62 68 49 66 / 70 60 10 0 CNU 61 68 47 65 / 70 50 10 0 K88 60 68 46 65 / 70 50 10 0 .ICT... KS...WIND ADVISORY TIL 6 PM KSZ032>033...KSZ047>053...KSZ067>069...KSZ082>083...KSZ091>093.
In the hours before
Special weather statement, Oct 9, 11:24 AM CDT, 5 hours 56 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1124 AM CDT TUE OCT 9 2001 SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND EVENING ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. SPOTTER ACTIVATION IS ALSO POSSIBLE THIS EVENING AND OVERNIGHT ACROSS SOUTHEAST KANSAS. A POTENT STORM SYSTEM IS EXPECTED TO MOVE FROM THE ROCKIES EAST ACROSS THE CENTRAL PLAINS...THIS AFTERNOON THROUGH TONIGHT. THIS WILL PUSH A DRY LINE AND COLD FRONT ACROSS THE STATE. ABUNDANT MOISTURE WILL AVAILABLE TO FUEL THUNDERSTORMS AHEAD OF THE FRONT TODAY...INTO OVERNIGHT. WIND SHEAR PROFILES AND INSTABILITY WILL BE FAVORABLE FOR SEVERE STORM DEVELOPMENT...ESPECIALLY LATER THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE AFTER 3 PM...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...MAINLY WEST OF I-135. DAMAGING WINDS...LARGE HAIL...AND EVEN TORNADOES WILL BE POSSIBLE. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO MORE OF A SQUALL LINE AS THEY MOVE ACROSS SOUTHEAST KANSAS LATER THIS EVENING AND OVERNIGHT. THE MAIN THREAT AFTER DARK WILL BE DAMAGING WINDS AND LARGE HAIL. STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR ACTIVATION...ESPECIALLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 4:38 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.